Alert archive / South Dakota / High Wind Warnings in 2008

High Wind Warning 2, NWS Sioux Falls, SD

May 23, 2008Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this high wind warning at May 23, 2008, 6:56 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2008, 6:56 PM CDT (23:56 UTC)
Expired
May 23, 2008, 9:57 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:52 PM CDTNON-TSTM WND GST 54Chamberlain, SDWINDS SUSTAINED AT 44 MPH.
May 23, 8:55 PM CDTNON-TSTM WND GST 606 Nnw Dixon, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 232356
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT FRI MAY 23 2008

.A WAKE LOW HAS BEGUN TO DEVELOP ALONG THE WESTERN EDGE OF THE
PRECIPITATION SHIELD ACROSS CENTRAL SOUTH DAKOTA. WINDS ARE
EXPECTED TO RAPIDLY INCREASE ON THE BACK EDGE OF THE
PRECIPITATION...APPROACHING 60 MPH AT TIMES THIS EVENING.

SDZ050-057-063-240300-
/O.NEW.KFSD.HW.W.0002.080524T0000Z-080524T0300Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
656 PM CDT FRI MAY 23 2008

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

STRONG EASTERLY WINDS WILL DEVELOP AS THE PRECIPITATION ENDS
ACROSS CENTRAL SOUTH DAKOTA. SUSTAINED WINDS OF 40 TO 50 MPH WITH
GUSTS TO 60 MPH CAN BE EXPECTED ACROSS GREGORY...BRULE AND THE FAR
NORTHWEST CORNER OF CHARLES MIX INCLUDING ACADEMY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
BT
1 follow-up statement
000 
WWUS73 KFSD 240257
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT FRI MAY 23 2008

SDZ050-057-063-240400-
/O.CAN.KFSD.HW.W.0002.000000T0000Z-080524T0300Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
957 PM CDT FRI MAY 23 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

EASTERLY WINDS HAVE DECREASED...AND THEREFORE THE HIGH WIND WARNING
WILL EXPIRE AT 10 PM. HOWEVER...EASTERLY WINDS OF 20 TO 30 MPH MAY
BE EXPECTED THROUGHOUT THE NIGHT.

$$
BT

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at May 23, 4:10 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 23, 4:10 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT FRI MAY 23 2008

.DISCUSSION...

ONGOING CONVECTION IN NEBRASKA HAS MOVED VERY LITTLE ALL DAY AND
EXPECT THIS TREND TO CONTINUE OVER THE EASTERN HALF OF THE CWA. DRY
AND STABLE AIR IN PLACE MAKING IT VERY DIFFICULT FOR THUNDERSTORMS
TO MOVE NORTHEAST. AS NEXT WAVE OF INTEREST ROTATES NORTH THROUGH CO
INTO WESTERN SD TONIGHT...AND THIS AIDS IN DIRECTING LOW TO MID
LEVEL MOIST/UNSTABLE AIR TO THE SOUTH AND WEST OF THE CWA. SO WILL
KEEP HIGHEST POPS IN PLACE OVER THE WEST TONIGHT. WITH STRONG WINDS
THROUGH MOST OF THE NIGHT...DO NOT EXPECT TEMPERATURES TO FALL
MUCH...WITH MOST LOCATION DROPPING ONLY INTO THE LOWER 50S.

ALSO OF NOTE...HAD A STRONG WAKE LOW DEVELOP THIS MORNING OVER THE
EASTERN CWA WHICH PRODUCED SOME SPORADIC TREE AND POWER LINE DAMAGE.
AROUND NOON ANOTHER POTENTIAL WAKE LOW DEVELOPED ON THE NORTHWEST
SIDE OF THE NEBRASKA CONVECTION AND MOVED NORTH. WINDS BRIEFLY
GUSTED TO ABOUT 55 KNOTS AT WINNER AND 40-45 KNOTS AT CHAMBERLAIN. A
NICE DROP IN PRESSURE OCCURRED AS THIS PASSED.

DEEPENING UPPER LEVEL LOW OVER NORTHERN COLORADO WILL CONTINUE TO
PUSH NORTHWARD ON SATURDAY WITH EJECTING SHORTWAVE MOVING INTO THE
CENTRAL AND NORTHERN PLAINS. THINK WE WILL SEE OUR OVERNIGHT
CONVECTION PUSH OFF TO THE NORTHEAST DURING THE MORNING HOURS OF
SATURDAY WITH BEST MIDLEVEL FORCING...THEN WILL BE RELATIVELY QUIET
ACROSS THE CWA THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS.
THE POTENTIAL FOR SEVERE WEATHER ON LATE SATURDAY AFTERNOON AND
EVENING HINGES ON AMOUNT OF SUNSHINE AND DAYTIME HEATING WE CAN GET.
WITH CONTINUED LOW LEVEL MOISTURE TRANSPORT INTO THE REGION DURING
THE DAY...ADVECTING IN DEWPOINTS IN THE LOWER 60S...STRENGTHENING
LOW LEVEL JET OVER OUR CWA...AND AFOREMENTIONED WAVE PUSHING INTO
THE AREA...HAVE THE INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON. APPEARS THAT THERE WILL BE A
GOOD AMOUNT OF LOW LEVEL CLOUD COVER OVER THE AREA DURING THE EARLY
PART OF THE DAY...WITH A MIDLEVEL DRY SLOT PUSHING ACROSS THE REGION
THROUGH THE AFTERNOON. WHILE THERE WILL BE SOME ELEVATED INSTABILITY
OVER THE FA FOR THE DEVELOPMENT OF THUNDERSTORMS...AS MENTIONED
PREVIOUSLY...THE QUESTION WILL BE WHETHER WE CAN BREAK OUT OF THE
CLOUDS AND CREATE ENOUGH NEAR SURFACE INSTABILITY TO GET SURFACE
BASED SEVERE STORMS GOING. WITH INCREDIBLE 0 TO 6 KM BULK SHEAR OF
60 TO 80 KTS THROUGH THE REGION...0 TO 1 KM HELICITY VALUES IN THE
200 TO 300 M2/S2 RANGE...AND ML CAPE VALUES BY EVENING OF 2000 TO
3000 J/KG IN OUR SOUTH...WOULD HAVE STORMS THAT WOULD PRODUCE LARGE
HAIL AND EVEN A FEW TORNADOES. WITH THE UNCERTAINTY ON THE AMOUNT OF
CLOUDS ON SATURDAY...MAKES FOR A TRICKY TEMPERATURE FORECAST...BUT
HAVE UPPER 60S TO LOWER 70S AT THIS POINT...THOUGH COULD GET WARMER
IN LOCALES THAT WOULD RECEIVE MORE SUN.

ANY STORMS THAT DEVELOP WOULD MOVE EASTWARD ACROSS THE CWA ON
SATURDAY NIGHT IN CONJUNCTION WITH MID LEVEL FORCING...WITH SEVERE
STORMS POSSIBLE THROUGH THE EARLY NIGHT TIME HOURS...THOUGH WITH A
LOWERING TORNADO THREAT AS INSTABILITY BECOMES MORE ELEVATED.
ANTICIPATE THAT MOST OF THE PRECIPITATION WILL WIND DOWN OVER OUR
EAST EARLY ON SUNDAY...THEN WILL SEE ANOTHER CHANCE IN OUR SOUTHEAST
ON SUNDAY AFTERNOON AND EVENING WITH APPROACHING SHORTWAVE AND
SURFACE BOUNDARY ACROSS THE AREA. AGAIN LOOKS LIKE THE POTENTIAL FOR
SEVERE STORMS IN OUR FAR SOUTHEAST WITH DECENT INSTABILITY OVER THAT
AREA. WITH 850 MB TEMPS RISING INTO THE UPPER TEENS ON
SUNDAY...LOOKS TO BE A VERY WARM DAY...IN THE LOWER TO MID 80S.

FOR NEXT WEEK...NOT A SIGNIFICANT CHANCE OF PRECIPITATION WITH A
BUILDING UPPER LEVEL RIDGE INTO THE AREA. BEST CHANCE WILL BE ON
TUESDAY NIGHT...AND THEN AGAIN ON FRIDAY. TEMPERATURES WILL BE NEAR
TO JUST ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION...

MAINLY VFR THROUGH THE PERIOD BUT STILL SOME RESIDUAL LOWER MVFR
CEILINGS...ABOUT 2000 FEET..AND THIS COULD BE A TREND AS CONVECTION
TO THE SOUTH BRINGS MOISTURE NORTHWARD. DECENT CHANCE THAT THESE
CEILINGS COULD COME UP SOME AT FSD AND SUX BY AFTERNOON...BUT WILL
NEED TO KEEP AN EYE ON THIS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JM/08
Hazardous weather outlook, May 23, 4:24 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI MAY 23 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
424 PM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OR EVENING ACROSS
SOUTH CENTRAL SOUTH DAKOTA AND THEN SPREAD EAST TO NEAR
INTERSTATE 29 BY SATURDAY MORNING. AT THIS TIME...THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER JAMES VALLEY SATURDAY
MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA
SATURDAY AFTERNOON AND REACH WESTERN MINNESOTA AND WESTERN IOWA
BY EARLY EVENING. SEVERE STORMS ARE POSSIBLE ACROSS THIS ENTIRE
AREA. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTH OF
INTERSTATE 90 AND EAST OF THE JAMES RIVER WHERE HAIL UP TO GOLF
BALL SIZE AND WINDS UP TO 70 MPH ARE POSSIBLE.	THERE IS ALSO A
RISK OF ISOLATED TORNADOES IN THE MISSOURI VALLEY DURING THE LATE
AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS...WITH ISOLATED STORMS POSSIBLY
SEVERE...WILL CONTINUE OVER THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

High Wind Warnings in South Dakota, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.